Utah, 2015

Drought in Utah, February 1 to 28, 2015

February 1 to 28, 2015 · NWS GJT · 1 event in 1 county or zone

The majority of February was dry and warm across the Four Corners region. However, during the last week of the month winter storms brought significant precipitation, mainly in the form of snow, to the region.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

The majority of February was dry and warm across the Four Corners region. However, during the last week of the month winter storms brought significant precipitation, mainly in the form of snow, to the region. This moisture pushed monthly precipitation totals to the above normal category. Despite this precipitation, long-term severe drought conditions remained in place across extreme southeast Utah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jan 31, 9:03 PM MST, 2 hours 57 minutes earlier.

Area forecast discussion, Jan 31, 9:03 PM MST, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
903 PM MST SAT JAN 31 2015

.UPDATE...
ISSUED AT 903 PM MST SAT JAN 31 2015

AS EXPECTED...FOG HAS BEGUN TO FORM WITH 1/2 MILE VISIBILITY BEING
REPORTED AT BOTH THE PAGOSA SPRINGS AND DURANGO AIRPORTS WHILE
BLANDING UT IS REPORTING 1/4 MILE. ISSUED DENSE FOG ADVISORY FOR
THE SOUTHERN VALLEYS AND SERN UT THROUGH SUNDAY MORNING. THE UINTA
BASIN IS SITTING AT 10 MILES VISIBILITY FOR THE MOMENT BUT WITH A
DEWPT SPREAD OF ONLY 3 DEGREES...CHANCES ARE GOOD THEY WILL DROP
TOO. STAY TUNED...

UPDATE ISSUED AT 525 PM MST SAT JAN 31 2015

THE LAST STRONG PUSH OF PRECIPITATION HAS MOVED SOUTHWARD INTO NEW
MEXICO THIS EVENING. WHILE SOME SNOWSHOWERS ARE POSSIBLE THROUGH
THIS EVENING...SIGNIFICANT ACCUMULATION HAS ENDED. WITH THAT IN
MIND...CANCELLED ALL THE HIGHLIGHTS. WILL ALSO DROP POPS
REFLECTING TREND OF LESS PRECIP FOR THE MTNS.

NEXT CONCERN WILL BE FOG FOR MANY OF THE VALLEYS ESPECIALLY DOWN
SOUTH WHERE PLENTY OF MOISTURE REMAINS IN THE ATMOSPHERE. AM
ANTICIPATING SOME DENSE FOG ADVISORIES LATER TONIGHT.

&&

.SHORT TERM...(TONIGHT THROUGH SUNDAY NIGHT)
ISSUED AT 232 PM MST SAT JAN 31 2015

AN UPPER TROUGH AND VORT MAX WILL MOVE ACROSS EASTERN CO THIS
EVENING AND A DEEPER CLOSED LOW WILL BECOME ESTABLISHED OVER
SOUTHERN AZ AND NW MEXICO. AS PREDICTED A DEFORMATION ZONE
DEVELOPED BETWEEN THESE TWO SYSTEMS...WITH THE FLOW STRETCHED
BETWEEN THE NORTHWEST TO WEST WINDS OVER WY AND THE UPPER PLAINS
AND THE RETURN FLOW AROUND THE CLOSED LOW TO THE SOUTHWEST. THIS
ZONE WILL KEEP PRECIP GOING OVER THE CO SW MTNS THIS EVENING AND
HAVE LEFT THE SNOW ADVISORY GOING THROUGH 03Z.

SUNDAY AND SUNDAY NIGHT THE SOUTHWEST LOW WILL CONTINUE MOVING
DUE SOUTH OVER THE BAJA PENINSULA AND THE EASTERN TROUGH WILL
STRENGTHEN OVER THE CENTRAL PLAINS. THIS WILL BRING DRIER NW FLOW
ALOFT OVER THE AREA. EMBEDDED WEAK TROUGHS IN THESE
NORTHWESTERLIES WILL INCREASE CLOUDS AND SHOWERS OVER THE NORTHERN
MOUNTAINS LATER SUNDAY NIGHT.

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 232 PM MST SAT JAN 31 2015

FOR THE FIRST WEEK OF FEBRUARY THE FAMILIAR JANUARY PATTERN
CONTINUES...WITH A RIDGE ALONG THE WEST COAST. THIS WILL
GENERALLY BRING MILD AND DRY CONDITIONS TO THE FORECAST AREA. THE
EXCEPTION IS FOR THE NORTHERN COLORADO MTNS THROUGH WEDNESDAY. AN
ENERGIZED ALEUTIAN LOW WILL THROW DISTURBANCES OVER THE TOP OF
THE WEST COAST RIDGE THAT WILL THEN BRUSH THE NE FORECAST AREA
WITH SNOW AND BLOWING SNOW. THESE PASSING SYSTEMS WILL BE QUITE
MILD WITH SNOW LEVEL SOMEWHERE AROUND 7000FT. FOR THE PARK/GORE/
FLATTOPS... MONDAY THROUGH WEDNESDAY SNOW TOTALS MAY BE UP TO 4
INCHES BELOW 9000FT...UP TO 12 INCHES ABOVE THAT. THESE AMOUNTS
COULD BE SOMEWHAT HIGHER IF THE STRONGER GFS VERIFIES.

THE WESTERN RIDGE PROGRESSES INLAND THURSDAY THROUGH SUNDAY FOR
EVEN MILDER AND DRIER CONDITIONS INTO NEXT WEEKEND. THERE ARE
HINTS THAT THE RIDGE WILL BREAK EARLY IN THE SECOND WEEK OF
FEBRUARY.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY NIGHT)
ISSUED AT 903 PM MST SAT JAN 31 2015

A FEW LINGERING SNOW SHOWERS PERSIST OVER THE HIGHER TERRAIN THIS
EVEN BUT THEY WILL END IN THE NEXT FEW HOURS.  NEXT CONCERN WILL
BE FOG FOR LOWER VALLEYS AND SERN UT...ALSO POSSIBLY UINTA BASIN
AND NRN VALLEYS. EXPECT FOG TO KEEP IFR CONDITIONS GOING FOR
KPSO...KDRO AND KBDG IN UT. NO FOG SHOWING YET FOR THE UINTA BASIN
OR CENTRAL VALLEYS BUT DEWPT SPREAD IS ONLY 1 TO 3 DEGREES SO
SOME FOG IS POSSIBLE FOR ALL TAF SITES OVERNIGHT. ANY FOG THAT
FORMS WILL BURN OFF AFTER 17Z BRINGING A RETURN TO VFR CONDITIONS.
NW FLOW WILL KEEP SOME OROGRAPHIC SHOWERS OVER THE NRN MTNS SUNDAY CAUSING
SOME MID LEVEL CLOUDS FOR KSBS BUT NO TAF SITES SHOULD BE
AFFECTED.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...DENSE FOG ADVISORY UNTIL 10 AM MST SUNDAY FOR COZ021>023.

UT...DENSE FOG ADVISORY UNTIL 10 AM MST SUNDAY FOR UTZ022-028.

&&

UPDATE...TGR
SHORT TERM...CC
LONG TERM...JOE
AVIATION...TGR
Hazardous weather outlook, Jan 31, 9:10 AM MST, 14 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
910 AM MST SAT JAN 31 2015

COZ001>014-017>023-UTZ022>025-027>029-011615-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
910 AM MST SAT JAN 31 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SNOW AND RAIN IN THE LOWER VALLEYS WILL CONTINUE TODAY...AND
SNOWFALL WILL CONTINUE OVER THE SOUTHERN MOUNTAINS. PRECIPITATION
WILL BEGIN TO WIND DOWN FROM THE NORTHWEST THIS AFTERNOON. BY
EARLY THIS EVENING...STORM TOTAL SNOW ACCUMULATIONS ACROSS THE
SOUTHWEST SAN JUAN MOUNTAINS WILL RANGE FROM 6 TO 10 INCHES WITH
LOCAL ACCUMULATIONS UP TO ONE FOOT POSSIBLE.

IN ADDITION TO RAIN AND SNOW...FOG WILL PERSIST THROUGH THIS
MORNING VALLEYS...WITH THE VISIBILITY BETWEEN ABOUT 1 AND 3 MILES
AT SOME LOCATIONS.

LINGERING SNOW OVER THE SOUTHERN MOUNTAINS WILL CONTINUE TO
DIMINISH TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SNOW WILL AGAIN DEVELOP OVER THE NORTHERN MOUNTAINS ON MONDAY AND
THEN PERSIST THROUGH TUESDAY. ON WEDNESDAY THE CHANCE OF SNOW
WILL SPREAD SOUTHWARD TO INCLUDE MOST OF THE WESTERN COLORADO
MOUNTAINS...STILL FAVORING THE NORTH. SNOW OR RAIN WILL ALSO BE
POSSIBLE IN SOME OF THE NORTHERN AND CENTRAL VALLEYS ON
WEDNESDAY.

SUNDAY THROUGH WEDNESDAY...NO SIGNIFICANT WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

CJC

In the hours before

Local storm report, Jan 31, 9:30 PM MST, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
930 PM MST SAT JAN 31 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     SNOW             1 SSW DURANGO           37.27N 107.87W
01/31/2015  M1.9 INCH        LA PLATA           CO   COCORAHS

&&

EVENT NUMBER GJT1500155

RENWICK
Local storm report, Jan 31, 9:31 PM MST, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
931 PM MST SAT JAN 31 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0931 PM     SNOW             7 N ROCKWOOD            37.60N 107.81W
01/31/2015  M3.0 INCH        LA PLATA           CO   COCORAHS

            .38 SNOW WATER EQUIVALENT

&&

EVENT NUMBER GJT1500156

RENWICK
Local storm report, Jan 31, 9:32 PM MST, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
932 PM MST SAT JAN 31 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0931 PM     SNOW             4 N FALFA               37.26N 107.79W
01/31/2015  M2.0 INCH        LA PLATA           CO   COCORAHS

&&

EVENT NUMBER GJT1500157

RENWICK
Local storm report, Jan 31, 9:34 PM MST, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
934 PM MST SAT JAN 31 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0932 PM     SNOW             3 S VALLECITO           37.34N 107.61W
01/31/2015  M4.0 INCH        LA PLATA           CO   COCORAHS

&&

EVENT NUMBER GJT1500158

RENWICK
Local storm report, Jan 31, 9:37 PM MST, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
937 PM MST SAT JAN 31 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0936 PM     SNOW             3 W PAGOSA SPRINGS      37.27N 107.07W
01/31/2015  M4.5 INCH        ARCHULETA          CO   COCORAHS

&&

EVENT NUMBER GJT1500160

RENWICK
Local storm report, Jan 31, 9:38 PM MST, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
938 PM MST SAT JAN 31 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0938 PM     SNOW             2 SSW PAGOSA SPRINGS    37.24N 107.03W
01/31/2015  M7.4 INCH        ARCHULETA          CO   COCORAHS

&&

EVENT NUMBER GJT1500161

RENWICK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 drought. Local standard time, as filed.

Drought, Southeast Utah

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Southeast Utah forecast zone
Reported by
Drought Monitor
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

Severe drought conditions remained in place across southeast corner of Utah through the month of February.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2015Every state in 2015This day in weather historyWarnings in Utah, February 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 586062.